Accidental Poisoning and Interventions
Poisoning is the harmful effect that occurs when a toxic substance is swallowed, is inhaled, or comes in contact with the skin, eyes, or mucous membranes, such as those of the mouth or nose.
Young children and the elderly are particularly prone to accidental poisoning. Most poisonings happen at home and the products involved, apart from unintentionally ingesting medications, are mainly cosmetic and personal care products such as shower gels, shampoos, body lotions, soaps and nail polish, or cleaning products such as bleach, toilet cleaners and detergents.
For children (within 6 months to 6 years old), the risk of poisoning is the highest around the age of two, as they become more mobile and inquisitive, are tend to put things in their mouth and not aware of the consequences. They are particularly vulnerable to accidental poisoning in the home due to their curiosity and a tendency to explore. Children can be attracted to anything within their reach but some products are particularly appealing. Children are attracted by colourful patterns and products that picture familiar characters from TV or books. Warnings on labels have no effect on young children since they cannot read them. Hazard symbols such as skulls and cross bones may make a product even more attractive. The risk of accidents may be greater when children are not closely supervised or when the adults looking after them are distracted by other activities such as cooking or doing other chores.
For elderly (aged 75 years and above), are susceptible to accidental poisoning due to reduced sight and senses of taste and smell, as well as their memory may be impaired, and for that reasons they cannot easily distinguish edible products from others, particularly if they are disoriented because of illness or medication. Many older people experience difficulty reading warning labels or following long sets of instructions.
The damage caused by poisoning depends on the poison, the amount taken, and the age and underlying health of the person who takes it. Some poisons are not very potent and cause problems only with prolonged exposure or repeated ingestion of large amounts. Other poisons are so potent that just a drop on the skin can cause severe damage.
Some poisons cause symptoms within seconds, whereas others cause symptoms only after hours or even days. Some poisons cause few obvious symptoms until they have damaged vital organs—such as the kidneys or liver—sometimes permanently.
When to suspect poisoning?
Poisoning signs and symptoms can mimic other conditions, such as seizure, alcohol intoxication, stroke and insulin reaction. Signs and symptoms of poisoning may include:
Burns or redness around the mouth and lips
Breath that smells like chemicals, such as gasoline or paint thinner
Confusion or other altered mental status
If you suspect poisoning, be alert for clues such as empty pill bottles or packages, scattered pills, and burns, stains and odors on the person or nearby objects. With a child, consider the possibility that he or she may have applied medicated patches or swallowed a button battery.
What should you do if you suspect accidental poisoning?
Here are the interventions and procedures you should know:
Assess for airway patency, breathing and circulation (ABCs) in all cleints in whom accidental poisoning is suspected.
Remove any visible materials from areas such as the mouth and eyes to terminate exposure to the poison(s).
Identify the type and amount of substance ingested, if possible. This may help to detemine the required antidote.
Call your local poison control centre before attempting any interventions.
If directed by a physician, give oral fluids to assist vomiting.
If directed, save the vomitus for laboratory analysis; this may assist with further treatment of the client.
Position the victim with the head to the side to prevent the aspiration of vomitus, and ssist in keeping the airway open.
Never induce vomiting in an unconscious person or in a person experiencing convulsions because aspiration may occur.
Never induce vomiting if any of the following substances have been ingested: lye, household cleaners, hair care products, grease or petroleum products, or furniture polish. In the case of these substances, vomiting may increase internal burns.
If instructed, arrange for the victim to be taken to the emergency department. Call an ambulance - emergency equipment may be needed en route.
In the case of convulsions, cessation of breathing, or unconsciousness, call 911.
Do not administer syrup of ipecac to induce vomiting. It has not been proven effective in preventing poisoning.
Canadian Fundamentals of Nursing 4th edition